Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 26, NWS Flagstaff, AZ

August 30, 2008Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 30, 2008, 12:16 PM MST for Coconino County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2008, 12:16 PM MST (19:16 UTC)
Expired
Aug 30, 2008, 4:07 PM MST
In force
4 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 171 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2008-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1777 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2008-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1777 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 301922
FFWFGZ
AZC005-302215-
/O.NEW.KFGZ.FF.W.0026.080830T1916Z-080830T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1216 PM MST SAT AUG 30 2008

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 315 PM MST

* AT 1210 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR 
  INDICATED FLASH FLOODING FROM A THUNDERSTORM OCCURRING IN THE  
  BRIGHT ANGEL CREEK DRAINAGE ON THE NORTH RIM OF THE GRAND CANYON.
  THIS WARNING INCLUDES THE PHANTOM RANCH AREA. DOPPLER RADAR 
  INDICATES THAT FROM ONE TO 3 INCHES OF RAIN HAS FALLEN IN THIS 
  DRAINAGE THIS MORNING.

* ADDITIONAL THUNDERSTORMS WILL CONTINUE OVER THE WARNED AREA 
  THROUGH AT LEAST 1 PM MST.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING 
DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN 
DEPTH BY FOOT OR B AUTOMOBILE.

LAT...LON 3620 11205 3631 11202 3626 11198 3619 11202
      3609 11208 3611 11212

$$

41
3 follow-up statements
000 
WGUS75 KFGZ 302049
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
142 PM MST SAT AUG 30 2008

AZC005-302215-
/O.CON.KFGZ.FF.W.0026.000000T0000Z-080830T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
142 PM MST SAT AUG 30 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM MST FOR
CENTRAL COCONINO COUNTY...

AT 136 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW MODERATE RAINFALL OCCURRING IN THE BRIGHT ANGEL CREEK DRAINAGE 
ON THE NORTH RIM OF THE GRAND CANYON. RADAR ESTIMATED STORM RAINFALL 
TOTALS FROM 1.5 TO 3.75 INCHES HAS FALLEN IN THE DRAINAGE THIS 
AFTERNOON...MAINLY ABOVE 6500 FEET. THIS FLASH FLOOD WARNING IS 
FOR THE BRIGHT ANGEL CREEK DRAINAGE...INCLUDING PHANTOM RANCH.  

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF 
UNKNOWN DEPTH BY FOOT.

LAT...LON 3620 11205 3631 11202 3626 11198 3619 11202
      3609 11208 3611 11212

$$
41
000 
WGUS55 KFGZ 302207
FFWFGZ
AZC005-302315-
/O.EXT.KFGZ.FF.W.0026.000000T0000Z-080830T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
301 PM MST SAT AUG 30 2008

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 415 PM MST

* AT 255 PM MST...FLASH FLOODING IS EXPECTED ALONG BRIGHT ANGEL  
  CREEK ON THE NORTH RIM OF THE GRAND CANYON. THIS INCLUDES 
  PHANTOM RANCH. RADAR RAINFALL ESTIMATES OF PRECIPITATION THAT 
  HAD FALLEN IN THE UPPER REACHES OF BRIGHT ANGEL CREEK RANGED FROM
  1.5 TO 3.75 INCHES. A RAPID INCREASE IN THE FLOW OF BRIGHT ANGEL 
  CREEK IS EXPECTED THIS AFTERNOON AS THIS WATER MOVES TOWARDS THE 
  COLORADO RIVER.  

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT.

LAT...LON 3620 11205 3631 11202 3626 11198 3619 11202
      3609 11208 3611 11212

$$

41
000 
WGUS75 KFGZ 302307
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
404 PM MST SAT AUG 30 2008

AZC005-302314-
/O.CAN.KFGZ.FF.W.0026.000000T0000Z-080830T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
404 PM MST SAT AUG 30 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL COCONINO
COUNTY...


THE FLASH FLOOD WARNING FOR BRIGHT ANGEL CREEK IS BEING 
CANCELLED AT 4 PM MST. WHILE NO REPORTS OF FLASH FLOODING HAVE BEEN 
RECEIVED...HIKERS ARE URGED TO USE CAUTION THIS AFTERNOON IN THE BRIGHT 
ANGEL BASIN ON THE NORTH RIM OF THE GRAND CANYON. 

LAT...LON 3620 11205 3631 11202 3626 11198 3619 11202
      3609 11208 3611 11212

$$

41

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 9:30 AM MST, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 30, 9:30 AM MST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST SAT AUG 30 2008

.SYNOPSIS....A TROUGH OF LOW PRESSURE WILL MOVE ACROSS THE WESTERN
UNITED STATES THIS LABOR DAY WEEKEND PRODUCING WIDESPREAD RAIN  AND
THUNDERSTORMS ACROSS THE NORTHLAND. THE PERIOD OF HEAVIEST
PRECIPITATION IS EXPECTED FROM LATE TONIGHT THROUGH SUNDAY
AFTERNOON. DRIER AND BREEZY CONDITIONS WILL DEVELOP BY MONDAY AND
TUESDAY.

&&

.DISCUSSION...AN UNSEASONABLY STRONG TROUGH OF LOW PRESSURE IS
APPROACHING THE WEST COAST OF THE U.S. THIS MORNING AND IS FORECAST
TO MOVE ACROSS THE SOUTHWESTERN STATES OVER THE LABOR DAY WEEKEND.

IN ADVANCE OF THIS TROUGH MOISTURE CONTINUES TO INCREASE ACROSS AZ
THIS MORNING. GPSMET INDICATES PW VALUES HAVE INCREASED FROM ABOUT
0.4 INCHES AT THIS TIME YESTERDAY TO AROUND 0.9 INCHES THIS MORNING.
LAPSE RATES REMAIN FAIRLY STEEP. CONSEQUENTLY...ESTIMATED CAPE
VALUES FROM THE 12Z KFGZ SOUNDING ARE IN EXCESS OF 2200 J/KG. THIS
IS EXCEPTIONALLY LARGE AND IS IN THE 95TH PERCENTILE. DEEP LAYER
SHEAR REMAINS FAIRLY WEAK BUT LOW LEVEL SHEAR IS ADEQUATE TO SUPPORT
SOME STRONG THUNDERSTORMS THIS AFTERNOON. SOME STORMS MAY BECOME
PULSE SEVERE WITH STRONG DAMAGING WINDS AND LARGE HAIL POSSIBLE.

MODEL FCST SOUNDINGS CONTINUE TO INDICATE THAT DEEP LAYER SATURATION
WILL DEVELOP ACROSS MUCH OF THE CWA OVERNIGHT AND CONTINUE INTO
SUNDAY MORNING. IN ADDITION...THERE WILL BE ADEQUATE DEEP LAYER
SOUTH TO SOUTHWEST WINDS TO GENERATE MODERATE OROGRAPHIC UPLIFT.
CONSEQUENTLY... EXPECT THAT CONVECTIVE ACTIVITY THIS AFTERNOON AND
EVENING WILL TRANSITION INTO WIDESPREAD LIGHT TO MODERATE STRATIFORM
PCPN OVERNIGHT...ALONG WITH THE CHANCE OF SOME EMBEDDED
THUNDERSTORMS. MODEL FCST TOTAL PCPN AMOUNTS SUGGEST THAT 1/2 TO 1
INCH OF RAIN IS LIKELY OVER MANY LOCATIONS WITH 1 TO 2 INCHES
POSSIBLE OVER THE SOUTH AND WEST FACING SLOPES OF THE HIGHER
TERRAIN. WILL NEED TO CONSIDER ISSUING A FLASH FLOOD WATCH FOR
PORTIONS OF THE CWA.

THE TROUGH PUSHES ACROSS THE SRN GREAT BASIN ON MONDAY AND THERE
WILL BE THUNDERSTORM ACTIVITY ASSOCIATED WITH THE TROUGH AXIS AND
SFC COLD FRONT AS IT TRANSITS THE STATE. BEHIND THE
TROUGH/FRONT...IT WILL BEGIN TO DRY OUT AND CONVECTION WILL
DIMINISH. BY TUESDAY...ONLY ISOLATED SHOWERS ARE EXPECTED AND THIS
DRIER WX PATTERN SHOULD CONTINUE THROUGH THE WEEK.

&&

.AVIATION...FOR THE 18Z PACKAGE...EXPECT SCT-NMRS SHRA/TSRA TO
DEVELOP ACROSS NORTHERN ARIZONA TODAY WITH MVFR/IFR CONDITIONS
LIKELY IN THE THE STRONGER STORMS. STORMS AND PRECIPITATION ARE
EXPECTED TO CONTINUE OVERNIGHT WITH THE STRONGER STORMS AGAIN
PRODUCING MVFR/IFR CIGS AND VSBYS. AVIATION DISCUSSION NOT UPDATED
FOR AMENDMENTS.

&&

.FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF
DAYS 1 AND 2.

MONDAY THROUGH WEDNESDAY...AN EARLY SEASON LOW PRESSURE SYSTEM WILL
MOVE ACROSS THE SOUTHERN GREAT BASIN. EXPECT SCATTERED SHOWERS AND
THUNDERSTORMS ON MONDAY ALONG WITH SOUTHWEST WINDS OF 10 TO 20 MPH
WITH GUSTS APPROACHING 30 MPH DURING THE AFTERNOON AND EVENING. ON
TUESDAY AND WEDNESDAY...ONLY ISOLATED THUNDERSTORM ACTIVITY IS
ANTICIPATED AT THIS TIME.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...............DB
AVIATION/FIRE WX.....41

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Aug 30, 10:00 AM MST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST SAT AUG 30 2008

AZZ004>018-037>040-310700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST SAT AUG 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A VERY MOIST AND UNSTABLE AIRMASS WILL RESULT IN ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS ACROSS NORTHERN ARIZONA THIS AFTERNOON AND
EVENING. SOME OF THESE STORMS MAY BECOME BRIEFLY SEVERE WITH STRONG
DAMAGING WINDS AND LARGE HAIL THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MODERATE TO OCCASIONALLY HEAVY RAINFALL IS EXPECTED TO DEVELOP LATE
SATURDAY NIGHT AND CONTINUE INTO SUNDAY ACROSS MUCH OF NORTHERN
ARIZONA. WIDESPREAD RAINFALL AMOUNTS OF 1/2 TO 1 INCH ARE LIKELY
WITH 1 TO 2 INCHES POSSIBLE OVER THE SOUTH AND WEST FACING SLOPES OF
THE HIGHER TERRAIN. A FLASH FLOOD WATCH MAY BE REQUIRED FOR PORTIONS
OF NORTHERN ARIZONA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 6:33 PM MSTAreal Flood AdvisoryFGZYavapai117 min
Aug 30, 12:36 AM MSTSevere Thunderstorm WarningFGZYavapai24 min
Aug 30, 1:09 PM MSTSevere Thunderstorm WarningFGZCoconino36 min
Aug 30, 1:20 PM MSTFlash Flood WatchFGZCoconino, Yavapai14 hr
Aug 30, 3:13 PM MSTAreal Flood AdvisoryFGZYavapai4 hr
Aug 30, 4:38 PM MSTSevere Thunderstorm WarningFGZYavapai37 min

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.